[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1996

Osteoporosis and Long-term Etretinate Therapy

Author Affiliations

The Johns Hopkins University School of Medicine Department of Dermatology 601 N Caroline St Baltimore, MD 21287-0900

Arch Dermatol. 1996;132(6):713. doi:10.1001/archderm.1996.03890300143026
Abstract

Because causal associations are viewed as extremely important in medicine owing to the resultant consequences, it is only in exceptional instances that studies other than clinical trials may acceptably establish a causal relationship between an exposure and a disease. Instances of the latter include the case-control studies of in-utero diethylstilbestrol exposure and vaginal adenocarcinoma and the use of Rely tampons and toxic shock syndrome; these relationships were accepted as causal because the associations were very strong and the diseases associated with the exposures were exceptionally uncommon in unexposed individuals. The same cannot be said about the claimed association of etretinate and osteoporosis reported in the article, "Osteoporosis Is a Toxic Effect of Long-term Etretinate Therapy."1

Although the observation cited by DiGiovanna and coworkers1 is important, it is only an observation. It should be considered "hypothesis generating" and should motivate controlled clinical trials. The observation made does

First Page Preview View Large
First page PDF preview
First page PDF preview
×